Skip to main content

On a Flow of Operators Associated to Virtual Permutations

Part of the Lecture Notes in Mathematics book series (SEMPROBAB,volume 2123)

Abstract

In (Comptes Rend Acad Sci Paris 316:773–778, 1993), Kerov, Olshanski and Vershik introduce the so-called virtual permutations, defined as families of permutations \((\sigma _{N})_{N\geq 1}\), σ N in the symmetric group of order N, such that the cycle structure of σ N can be deduced from the structure of σ N+1 simply by removing the element N + 1. The virtual permutations, and in particular the probability measures on the corresponding space which are invariant by conjugation, have been studied in a more detailed way by Tsilevich in (J Math Sci 87(6):4072–4081, 1997) and (Theory Probab Appl 44(1):60–74, 1999). In the present article, we prove that for a large class of such invariant measures (containing in particular the Ewens measure of any parameter θ ≥ 0), it is possible to associate a flow \((T^{\alpha })_{\alpha \in \mathbb{R}}\) of random operators on a suitable function space. Moreover, if \((\sigma _{N})_{N\geq 1}\) is a random virtual permutation following a distribution in the class described above, the operator T α can be interpreted as the limit, in a sense which has to be made precise, of the permutation \(\sigma _{N}^{\alpha _{N}}\), where N goes to infinity and α N is equivalent to α N. In relation with this interpretation, we prove that the eigenvalues of the infinitesimal generator of \((T^{\alpha })_{\alpha \in \mathbb{R}}\) are equal to the limit of the rescaled eigenangles of the permutation matrix associated to σ N .

Keywords

  • Central measure
  • Flow of operators
  • Infinitesimal generator
  • Random operator
  • Virtual permutation

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-11970-0_21
  • Chapter length: 32 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   64.99
Price excludes VAT (USA)
  • ISBN: 978-3-319-11970-0
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   84.99
Price excludes VAT (USA)

References

  1. A. Borodin, G. Olshanski, Infinite random matrices and ergodic measures. Commun. Math. Phys. 223(1), 87–123 (2001)

    CrossRef  MathSciNet  MATH  Google Scholar 

  2. P. Bourgade, J. Najnudel, A. Nikeghbali, A unitary extension of virtual permutations. Int. Math. Res. Not. 2013(18), 4101–4134 (2012)

    MathSciNet  Google Scholar 

  3. S.-N. Evans, Eigenvalues of random wreath products. Electr. J. Probab. 7(9), 1–15 (2002)

    Google Scholar 

  4. S.-V. Kerov, G.-I. Olshanski, A.-M. Vershik, Harmonic analysis on the infinite symmetric group. Comptes Rend. Acad. Sci. Paris 316, 773–778 (1993)

    MathSciNet  MATH  Google Scholar 

  5. J.-F.-C. Kingman, Random discrete distribution. J. Roy. Stat. Soc. B 37, 1–22 (1975)

    MathSciNet  MATH  Google Scholar 

  6. J.-F.-C. Kingman, Random partitions in population genetics. Proc. Roy. Soc. Lond. (A) 361, 1–20 (1978)

    CrossRef  MathSciNet  MATH  Google Scholar 

  7. J.-F.-C. Kingman, The representation of partition structures. J. Lond. Math. Soc. (2) 18, 374–380 (1978)

    Google Scholar 

  8. K. Maples, J. Najnudel, A. Nikeghbali, Limit operators for circular ensembles. Preprint (2013). arXiv:1304.3757

    Google Scholar 

  9. M.-L. Mehta, Random Matrices. Pure and Applied Mathematics Series (Elsevier Academic Press, Amsterdam, 2004)

    MATH  Google Scholar 

  10. J. Najnudel, A. Nikeghbali, The distribution of eigenvalues of randomized permutation matrices. Ann. de l’institut Fourier 63(3), 773–838 (2013)

    CrossRef  MathSciNet  MATH  Google Scholar 

  11. Y.-A. Neretin, Hua type integrals over unitary groups and over projective limits of unitary groups. Duke Math. J. 114, 239–266 (2002)

    CrossRef  MathSciNet  MATH  Google Scholar 

  12. G. Olshanski, A. Vershik, Ergodic unitarily invariant measures on the space of infinite Hermitian matrices. Am. Math. Soc. Trans. 175, 137–175 (1996)

    MathSciNet  Google Scholar 

  13. J. Pitman, Combinatorial Stochastic Processes. Lecture Notes in Math., vol. 1875 (Springer, Berlin, 2006)

    Google Scholar 

  14. J. Ramirez, B. Valkó, B. Virág, Beta ensembles, stochastic Airy spectrum, and a diffusion, http://arxiv.org/pdf/math/0607331 (2006)

  15. N.-V. Tsilevich, Distribution of cycle lengths of infinite permutations. J. Math. Sci. 87(6), 4072–4081 (1997)

    CrossRef  MathSciNet  Google Scholar 

  16. N.-V. Tsilevich, Stationary random partitions of positive integers. Theory Probab. Appl. 44(1), 60–74 (1999); Translation from Teor. Veroyatn. Primen. 44(1), 55–73 (1999)

    Google Scholar 

  17. B. Valkó, B. Virág, Continuum limits of random matrices and the Brownian carousel. Invent. Math. 177, 463–508 (2009)

    CrossRef  MathSciNet  MATH  Google Scholar 

  18. K. Wieand, Eigenvalue distributions of random permutation matrices. Ann. Probab. 28(4), 1563–1587 (2000)

    CrossRef  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Joseph Najnudel .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 Springer International Publishing Switzerland

About this chapter

Cite this chapter

Najnudel, J., Nikeghbali, A. (2014). On a Flow of Operators Associated to Virtual Permutations. In: Donati-Martin, C., Lejay, A., Rouault, A. (eds) Séminaire de Probabilités XLVI. Lecture Notes in Mathematics(), vol 2123. Springer, Cham. https://doi.org/10.1007/978-3-319-11970-0_21

Download citation